Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 37, NWS El Paso, TX

May 12, 2008El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at May 12, 2008, 7:15 PM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at May 13, 2008, 10:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2008, 7:15 PM MDT (01:15 UTC)
In effect from
May 13, 2008, 10:00 AM MDT
Expired
May 13, 2008, 8:00 PM MDT
In force
10 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 1.3 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 130115
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
715 PM MDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 9 PM MONDAY EVENING
FOR THE GILA...CAPITAN AND SACRAMENTO WILDERNESS AREAS... FAR
SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH-CENTRAL NEW MEXICO/TULAROSA
BASIN...AND FAR WEST TEXAS.

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TUESDAY MORNING TO 8
PM MDT TUESDAY EVENING FOR THE CAPITAN AND SACRAMENTO WILDERNESS
AREAS...FAR SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH-CENTRAL NEW
MEXICO/TULAROSA BASIN...AND FAR WEST TEXAS.

.STRONG SOUTHWEST WINDS HAVE ALREADY SPREAD ACROSS THE AREA AHEAD
OF A LARGE UPPER LEVEL UPPER LEVEL DISTURBANCE MOVING ACROSS THE
GREAT BASIN. THIS FEATURE IS EXPECTED TO DEVELOP A LEE SIDE
TROUGH EAST OF OUR AREA. THE STRENGTH OF RESULTING SURFACE
PRESSURE GRADIENT ACROSS THE REGION...COMBINED WITH MIX-DOWN OF
HIGHER WINDS ALOFT...WILL BE SUFFICIENT TO PRODUCE GUSTY AFTERNOON
WINDS TUESDAY.  SUSTAINED 20-FOOT WIND SPEEDS OF 20 MPH OR
GREATER...VERY DRY AIR WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES
BELOW 15 PERCENT AND VERY HIGH TO EXTREME FIRE DANGER...WILL
CREATE CRITICAL FIRE CONDITIONS OVER OUR AREA AGAIN TUESDAY AFTERNOON
AND EARLY TUESDAY EVENING.

NMZ111>113-TXZ055-056-131400-
/O.UPG.KEPZ.FW.A.0035.080513T1600Z-080514T0200Z/
/O.NEW.KEPZ.FW.W.0037.080513T1600Z-080514T0200Z/
/O.CON.KEPZ.FW.W.0036.000000T0000Z-080513T0300Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
715 PM MDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TO 8 PM MDT TUESDAY
FOR NMZ111...NMZ112...NMZ113...TXZ055 AND TXZ056...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM
MDT TUESDAY. THE FIRE WEATHER WATCH FOR TUESDAY IS NO LONGER IN
EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING.

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO 50
MPH TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. MINIMUM RELATIVE
HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST LOCATIONS...AND
FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH OR EXTREME
LEVELS. THIS RED FLAG WARNING IS FOR ALL ZONES WITH THE EXCEPTION
OF ZONE 110 (GILA WILDERNESS).

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

NMZ110-130300-
/O.CON.KEPZ.FW.W.0036.000000T0000Z-080513T0300Z/
SOUTHWEST MOUNTAINS-
715 PM MDT MON MAY 12 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO 40
MPH MONDAY AFTERNOON AND EARLY MONDAY EVENING. MINIMUM RELATIVE
HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST LOCATIONS...AND
FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH OR GREATER
LEVELS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$
TRIPOLI
1 follow-up statement
000 
WWUS84 KEPZ 131303
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
703 AM MDT TUE MAY 13 2008

...RED FLAG WARNING IN EFFECT FROM 10 AM MDT TUESDAY MORNING TO 8
PM MDT TUESDAY EVENING FOR THE CAPITAN AND SACRAMENTO WILDERNESS
AREAS...FAR SOUTHWEST NEW MEXICO/BOOTHEEL...SOUTH- CENTRAL NEW
MEXICO/TULAROSA BASIN...AND FAR WEST TEXAS.

.STRONG SOUTHWEST WINDS HAVE ALREADY SPREAD ACROSS THE AREA AHEAD
OF A LARGE UPPER LEVEL UPPER LEVEL DISTURBANCE MOVING ACROSS THE
GREAT BASIN. THIS FEATURE IS EXPECTED TO DEVELOP A LEE SIDE
TROUGH EAST OF OUR AREA. THE STRENGTH OF RESULTING SURFACE
PRESSURE GRADIENT ACROSS THE REGION...COMBINED WITH MIX-DOWN OF
HIGHER WINDS ALOFT...WILL BE SUFFICIENT TO PRODUCE GUSTY
AFTERNOON WINDS TUESDAY.  SUSTAINED 20-FOOT WIND SPEEDS OF 20 MPH
OR GREATER...VERY DRY AIR WITH AFTERNOON MINIMUM RELATIVE
HUMIDITIES BELOW 15 PERCENT AND VERY HIGH TO EXTREME FIRE
DANGER...WILL CREATE CRITICAL FIRE CONDITIONS OVER OUR AREA AGAIN
TUESDAY AFTERNOON AND EARLY TUESDAY EVENING.

NMZ111>113-TXZ055-056-140200-
/O.CON.KEPZ.FW.W.0037.080513T1600Z-080514T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-
CAPITAN AND SACRAMENTO MOUNTAINS-EL PASO-HUDSPETH-
703 AM MDT TUE MAY 13 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM MDT THIS EVENING...


THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM
MDT TUESDAY. THE FIRE WEATHER WATCH FOR TUESDAY IS NO LONGER IN
EFFECT. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING.

SUSTAINED 20 FT WINDS WILL EXCEED 20 MPH WITH GUSTS OF 30 TO
50 MPH TUESDAY AFTERNOON AND EARLY TUESDAY EVENING. MINIMUM
RELATIVE HUMIDITIES WILL DROP BELOW 15 PERCENT OVER MOST
LOCATIONS...AND FIRE DANGERS ARE EXPECTED TO REMAIN AT VERY HIGH
OR EXTREME LEVELS. THIS RED FLAG WARNING IS FOR ALL ZONES WITH
THE EXCEPTION OF ZONE 110 (GILA WILDERNESS).

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at May 12, 2:18 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 12, 2:18 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
218 PM MDT MON MAY 12 2008

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WITH A COLD FRONT WILL MOVE
ACROSS THE SOUTHERN ROCKY MOUNTAINS BRINGING WINDY CONDITIONS AND
A FEW SHOWERS AND THUNDERSTORMS TO NEW MEXICO AND WESTERN TEXAS
TUESDAY AND WEDNESDAY. THERE WILL EVEN BE CHANCES FOR SNOW OVER
THE HIGHER MOUNTAIN OF NEW MEXICO. ANOTHER UPPER DISTURBANCE AND
A COLD FRONT WILL CAUSE A FEW SHOWERS AND THUNDERSTORMS THURSDAY
AND FRIDAY. TEMPERATURES WILL COOL TO WELL BELOW NORMAL AFTER
TUESDAY AS COLDER AIR BEHIND THE COLD FRONTS MOVES INTO THE
REGION.

&&

.DISCUSSION...
VERY COMPLEX WEATHER SCENARIO IS EVOLVING WITH MODELS SHOWING
RESPECTABLE AGREEMENT THROUGH MOST OF THE PERIOD. RATHER
STRONG/DEEP UPPER LOW FORECASTED TO MOVE ACROSS ARIZONA TUESDAY
AFTERNOON BEFORE CONTINUING SLOWLY ACROSS SOUTHERN NEW MEXICO
TUESDAY NIGHT AND WEDNESDAY MORNING. FIRST CONCERN WILL BE WINDS
ON TUESDAY. APPROACH OF SYSTEM AND DEEPENING LEE SURFACE LOW INTO
SOUTHERN HIGH PLAINS WILL BRING STRENGTHENING GRADIENTS IN THE
LOW AND MID LEVELS WITH INFLOW OF WARM DRY AIR CONTRIBUTING TO
ELEVATED 550 MB MIXING HEIGHTS. THUS MORE WINDY CONDITIONS ARE
FORECASTED FOR TUESDAY.

TUESDAY NIGHT/WEDNESDAY MORNING LOW AND ASSOCIATED COLD FRONT WILL
MOVE ACROSS THE CWA WITH STRONG DYNAMIC LIFTING VIA DIFFERENTIAL
VORTICITY ADVECTION AND 100 KT UPPER JET. WHILE MOISTURE INFLOW
WILL BE LIMITED BY LANDWARD TRAJECTORIES...COOLING ALOFT AND
STRONG LIFT WILL INDUCE ISOLATED LOWLAND CONVECTION WITH SCATTERED
ACTIVITY HIGHER TERRAIN. IN ADDITION STRONG COOLING ALOFT WILL
SUPPORT SNOW SHOWERS ABOVE 7500 FEET OVER SACS AND GILAS.

TEMPORARY DRYING WILL OCCUR WEDNESDAY AFTERNOON AND EVENING AS
SYSTEM MOVES EAST AND SUBSIDENCE/DRY AIR ADVECTION SPREADS OVER
REGION. HOWEVER BOTH GFS AND ECMWF INDICATE A STRONG 150 KT
NORTHERLY JET STREAK OVER ROCKIES WILL DIG/AMPLIFY ANOTHER
VORTICITY CENTER SLOWLY INTO THE CWA FROM THE NORTH WEDNESDAY
NIGHT...THURSDAY AND FRIDAY WITH RESULTANT UPPER LOW TRACKING
ACROSS WESTERN NEW MEXICO INTO NORTHWEST MEXICO. IN ADDITION THIS
SYSTEM WILL HAVE A RATHER STRONG CANADIAN COLD FRONT CONCURRENTLY
DROPPING SOUTHWARD ACROSS THE REGION. CWA WILL BE LOCATED IN
RIGHT FRONT QUAD OF THE UPPER JET MUCH OF THIS PERIOD WITH JET
DYNAMICS AND MORE VORTICITY ADVECTION PROVIDING STRONG DYNAMIC
LIFT...COOLING ALOFT AND WEAK INSTABILITY. IN ADDITION EASTERLY
FLOW BEHIND COLD FRONT WILL TRANSPORT COLDER BUT ALSO MORE MOIST
AIR MASS WITH DEWPOINTS INCREASING ABOVE 30 F MOST AREAS. THESE
FACTORS WILL AGAIN BRING ISOLATED LOWLAND SHOWERS WITH SCATTED
ACTIVITY OVER SACS AND GILAS.

SOME UNCERTAINTIES EXIST FOR WEEKEND AS ECMWF KEEPS CUT OFF LOW
OVER NORTHWESTERN MEXICO WITH MOISTURE INFLOW INTO SOUTHERN NEW
MEXICO AND WESTERN TEXAS. IN CONTRAST THE GFS PLACES CWA IN
SUBSIDING NORTHWEST FLOW ALOFT. FOR NOW WILL CONTINUE WITH WARMER
DRY GFS SOLUTION.

&&

AVIATION...VALID 13/00Z - 14/00Z...
VERY ISOLATED AREAS OF IFR VISIBILITIES FROM BLOWING DUST DURING
THE AFTERNOON HOURS OTHERWISE VFR CONDS EXPECTED THRU THE PD. SFC
AND UPR WINDS TO INCREASE AFT 18Z TO 23025G35KT 5SM BLDU AT SFC
AND 23035KT AT 700MB. THESE WINDS WILL GENERATE MDT TO GREATER
MECHANICAL TURBC OVR NR MTNS ESPLY EAST FACING SLOPES.

&&

.FIRE WEATHER...
A STRONG AND COLD UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE
PACIFIC NORTHWEST WILL DROP INTO THE GREAT BASIN MONDAY INDUCING
SURFACE PRESSURE FALLS OVER EASTERN COLO AND EASTERN NMEX. THE
RESULTING GRADIENT WILL ALLOW FOR STRONG GUSTY WINDS TO MIX DOWN AND
CONTINUE THE DOWN SLOPE DRYING FOR MONDAY AFTERNOON...THUS RED FLAG
VERY LIKELY. ALSO TUESDAY WILL BE WATCHED FOR RED FLAG POTENTIAL AS
WINDS CONTINUE AHEAD OF THE TROUGH. AS THE TROUGH MOVES SOUTH AND
EASTWARD LATER TUESDAY NIGHT INTO WEDNESDAY...A SHOWER THUNDERSTORM
THREAT WILL LIKEWISE MOVE SOUTHEASTWARD ACROSS ALL THE FIRE WEATHER
ZONES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 64  86  55  75  54 /   0   0  10  20   0
SIERRA BLANCA TX        61  84  51  66  52 /   0   0  10  20   0
LAS CRUCES              62  83  53  73  52 /   0   0  10  20   0
ALAMOGORDO              57  81  54  68  52 /   0   0  20  30   0
CLOUDCROFT              40  59  33  50  32 /   0   0  30  40  10
TRUTH OR CONSEQUENCES   59  81  51  72  50 /   0  10  20  20   0
SILVER CITY             47  71  42  65  41 /   0  20  30  10   0
DEMING                  59  84  52  73  50 /   0  10  10  10   0
LORDSBURG               58  83  51  75  49 /   0  10  20  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110>113.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR NMZ111>113.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR NMZ022>025-030>032.

TX...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.

     FIRE WEATHER WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR TXZ055-056.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR TXZ055-056.

&&

05 ROGASH/NOVLAN
Hazardous weather outlook, May 12, 6:28 AM MDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
628 AM MDT MON MAY 12 2008

NMZ022>025-030>032-TXZ055-056-131315-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
628 AM MDT MON MAY 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDS WILL INCREASE
THIS AFTERNOON TO 25 TO 35 MPH WITH SOME AREAS OF BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG WINDS AND A
FEW AREAS OF BLOWING DUST ARE LIKELY AGAIN ON TUESDAY. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY FOR MUCH
OF THE AREA...AND AGAIN ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 9:59 PM MDTWind AdvisoryEPZ23 hr

Nearby

Red Flag Warnings in New Mexico, 2008Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.